MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Model Number 400SMTXSFT0308
Medical Device Problem Codes Failure to Advance (2524); Physical Resistance/Sticking (4012)
Health Effect - Clinical Codes No Consequences Or Impact To Patient (2199); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 10/05/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device has been returned and the investigation results are pending.A follow up mdr will be submitted upon completion of the device investigation.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the renal artery using penumbra smart coils (smart coils), non-penumbra coils, and a non-penumbra microcatheter.It was noted that the patient anatomy was tortuous.During the procedure, the physician implanted three non-penumbra coils and six smart coils into the target vessel using the microcatheter.While advancing the next smart coil through the middle of the microcatheter, the smart coil became stuck.Therefore, the smart coil was removed.The physician then implanted two new smart coils into the target vessel using the same microcatheter.While attempting to advance the next smart coil, the smart coil became stuck within its introducer sheath and would not advance at all from its initial position.Therefore, the smart coil was removed.It was reported that an angiography showed the blood flow stopped with the already implanted smart coils and no additional coils were needed.The procedure ended at this point.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Results: the pet lock was intact on the proximal end of the pusher assembly.The pusher assembly had bends and kinks throughout its length.The embolization coil was intact with the pusher assembly and had offset coil winds.Conclusions: evaluation of the first returned smart coil revealed offset coil winds along the embolization coil.If the device is advanced against resistance, damage such as this may occur.The root cause of resistance during the procedure could not be determined.Further evaluation revealed pusher assembly bends and kinks throughout its length.During functional testing, the smart coil was advanced through the hub of a demonstration microcatheter without an issue; however, the pusher assembly was unable to advance through its introducer sheath due to the pusher assembly kink, and the smart coil could not advance any further.Evaluation of the second returned smart coil revealed that the pusher assembly mid-joint was retracted through the introducer sheath friction lock.If this occurs, resistance may be experienced during advancement.Further evaluation revealed pusher assembly kinks.This damage was likely incidental to the reported complaint.During functional testing, the pusher assembly mid-joint was advanced through the introducer sheath friction lock with resistance.The smart coil was then advanced through the introducer sheath with resistance due to the pusher assembly kinks.Penumbra coils are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key10767136
Report Number3005168196-2020-01850
Device Sequence Number17021672
Product Code HCG
UDI-Device Identifier00814548015361
UDI-Public00814548015361
Combination Product (Y/N)Y
Initial Reporter CountryJA
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 10/05/2020
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date12/09/2024
Device Model Number400SMTXSFT0308
Device Catalogue Number400SMTXSFT0308
Device Lot NumberF94852
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/19/2020
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 10/05/2020
Supplement Date Received by Manufacturer11/09/2020
Initial Report FDA Received Date10/31/2020
Supplement Report FDA Received Date12/07/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Date Report Sent to FDA01/01/2005